Show news: from last 30 days (default), 60 days, 90 days, last visit or all

High-dose loperamide: reports of serious cardiovascular events

28th September 2017

The MHRA has warned that serious and fatal cardiovascular events including QT prolongation, torsades de pointes, and cardiac arrest have occurred in patients who have taken high doses of loperamide as a drug of abuse or misuse. Similar warnings have been issued by the US FDA. The daily doses reported range from 40−800mg (the recommended maximum dose is 16mg/24h). Health professionals are reminded that naloxone can be used if symptoms of overdose occur, although due to the long duration of action, repeat treatment may be required.

Editors note. Doses higher than recommended are sometimes used in palliative care, however this practice should be avoided in patients at risk of cardiac arrhythmia or in a patient taking a CYP3A4 inhibitor; rarely cardiac arrhythmias have been reported in these patients even when taking therapeutic doses (see our loperamide monograph).

click here to view